Alert archive / Iowa / Frost Advisories in 2023

Frost Advisory 2, NWS Des Moines, IA

October 6, 202316 counties in Iowa

NWS Des Moines, IA issued this frost advisory at Oct 6, 2023, 2:31 AM CDT for 16 counties in Iowa. It took effect at Oct 7, 2023, 2:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 6, 2023, 2:31 AM CDT (07:31 UTC)
In effect from
Oct 7, 2023, 2:00 AM CDT
Expired
Oct 7, 2023, 9:00 AM CDT
In force
7 hr
Issued by
NWS Des Moines, IA

Counties Adair County, IA, Adams County, IA, Audubon County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Emmet County, IA, Greene County, IA, Guthrie County, IA, Palo Alto County, IA, Pocahontas County, IA, Ringgold County, IA, Sac County, IA, Taylor County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 82 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2726 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WWUS73 KDMX 060731
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
231 AM CDT Fri Oct 6 2023

IAZ004-015-023-033-034-044>046-057-058-070-071-081-082-092-093-
061545-
/O.NEW.KDMX.FR.Y.0002.231007T0700Z-231007T1400Z/
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Greene-
Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-Ringgold-
Including the cities of Estherville, Emmetsburg, Pocahontas, 
Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, 
Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, 
Lake City, Pomeroy, Denison, Carroll, Jefferson, Audubon, Exira, 
Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, 
Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, 
New Market, and Mount Ayr
231 AM CDT Fri Oct 6 2023

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM CDT SATURDAY...

* WHAT...Temperatures near or just above freezing will promote
  frost formation.

* WHERE...Western Iowa.

* WHEN...From 2 AM to 9 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
5 follow-up statements
796 
WWUS73 KDMX 061726
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1226 PM CDT Fri Oct 6 2023

IAZ004-015-023-033-034-044>046-057-058-070-071-081-082-092-093-
070130-
/O.CON.KDMX.FR.Y.0002.231007T0700Z-231007T1400Z/
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Greene-
Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-Ringgold-
Including the cities of Estherville, Emmetsburg, Pocahontas, 
Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, 
Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, 
Lake City, Pomeroy, Denison, Carroll, Jefferson, Audubon, Exira, 
Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, 
Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, 
New Market, and Mount Ayr
1226 PM CDT Fri Oct 6 2023

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT
SATURDAY...

* WHAT...Temperatures near or just above freezing will promote
  frost formation.

* WHERE...Western Iowa.

* WHEN...From 2 AM to 9 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
536 
WWUS73 KDMX 062043
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
343 PM CDT Fri Oct 6 2023

IAZ004-015-023-033-034-044>046-057-058-070-071-081-082-092-093-
070445-
/O.CON.KDMX.FR.Y.0002.231007T0700Z-231007T1400Z/
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Greene-
Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-Ringgold-
Including the cities of Estherville, Emmetsburg, Pocahontas, 
Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, 
Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, 
Lake City, Pomeroy, Denison, Carroll, Jefferson, Audubon, Exira, 
Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, 
Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, 
New Market, and Mount Ayr
343 PM CDT Fri Oct 6 2023

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT
SATURDAY...

* WHAT...Temperatures near or just above freezing will promote
  frost formation.

* WHERE...Western Iowa.

* WHEN...From 2 AM to 9 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
841 
WWUS73 KDMX 070159
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
859 PM CDT Fri Oct 6 2023

IAZ004-015-023-033-034-044>046-057-058-070-071-081-082-092-093-
071000-
/O.CON.KDMX.FR.Y.0002.231007T0700Z-231007T1400Z/
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Greene-
Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-Ringgold-
Including the cities of Estherville, Emmetsburg, Pocahontas, 
Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, 
Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, 
Lake City, Pomeroy, Denison, Carroll, Jefferson, Audubon, Exira, 
Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, 
Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, 
New Market, and Mount Ayr
859 PM CDT Fri Oct 6 2023

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT
SATURDAY...

* WHAT...Temperatures near or just above freezing will promote 
  frost formation.

* WHERE...Western Iowa.

* WHEN...From 2 AM to 9 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
153 
WWUS73 KDMX 071015
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
515 AM CDT Sat Oct 7 2023

IAZ004-015-023-033-034-044>046-057-058-070-071-081-082-092-093-
071400-
/O.CON.KDMX.FR.Y.0002.000000T0000Z-231007T1400Z/
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Greene-
Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-Ringgold-
Including the cities of Estherville, Emmetsburg, Pocahontas, 
Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, 
Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, 
Lake City, Pomeroy, Denison, Carroll, Jefferson, Audubon, Exira, 
Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, 
Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, 
New Market, and Mount Ayr
515 AM CDT Sat Oct 7 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures near or just above freezing will promote 
  frost formation.

* WHERE...Western Iowa.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
848 
WWUS73 KDMX 071407
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
907 AM CDT Sat Oct 7 2023

IAZ004-015-023-033-034-044>046-057-058-070-071-081-082-092-093-
071515-
/O.EXP.KDMX.FR.Y.0002.000000T0000Z-231007T1400Z/
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Greene-
Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-Ringgold-
Including the cities of Estherville, Emmetsburg, Pocahontas, 
Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, 
Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, 
Lake City, Pomeroy, Denison, Carroll, Jefferson, Audubon, Exira, 
Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, 
Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, 
New Market, and Mount Ayr
907 AM CDT Sat Oct 7 2023

...FROST ADVISORY HAS EXPIRED...

Temperatures will continue to warm this morning allowing the frost
advisory to expire. 

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at Oct 5, 11:35 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Oct 5, 11:35 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1135 PM CDT Thu Oct 5 2023

...Updated for the 06z Aviation Discussion...

.DISCUSSION.../Tonight through Thursday/
Issued at 236 PM CDT Thu Oct 5 2023

Key Messages:
- Windy on Friday and much cooler with spotty rain showers
- Frost possible Saturday across western half of Iowa

Discussion:

The initial frontal boundary is through much of the area as of 2
pm, evidenced by a line of clouds across east/southeast Iowa and
most notably the wind shift in surface observations across Iowa.
With increasing warm air advection and deep mixing, winds this
afternoon have increased with gusts of 20 to 30+ mph across much of
the area. Northwest Iowa has seen the highest gust this afternoon
as Estherville gusted to 40 mph. On Friday a secondary (stronger)
lobe of vorticity swings across Iowa from the parent system,
cranking up the cold air advection and sending temperatures
tumbling. Highs on Friday will remain in the 50s with gusty winds
out of the northwest. Winds will be maximized west of the area,
but based on model soundings, still expect to see gusts over 30
mph mix down in the subsidence behind the front. In addition to
the cold and the wind, spotty showers will accompany the front
thanks to increased lift ahead of the stronger subsidence further
behind the front. Given somewhat sparse moisture availability,
QPF amounts are quite low. Expect shower activity to be light and
patchy through the day.

By Saturday morning temperatures will dip into the 30s across the
area, near the freezing mark in western Iowa. Widespread frost is
anticipate on Saturday morning roughly across the western half of
the state. By Sunday weak warm air advection will help to nudge
temperatures up a few degrees, mitigate much of the frost potential.
Into next week the forecast remains fairly quiet as temperatures
moderate in the 60s. Later in the week a system off the Rockies
looks to lift out of the southern plains and towards Iowa,
bringing our next chance for precipitation.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1135 PM CDT Thu Oct 5 2023

Main concern will be wind during the period. After another frontal
passage, strong mixing will increase early aft 13 to 14z with
potential gusts to near 30 to 35 kts; especially for MCW and FOD.
The only other impact will be a period of MVFR cigs at MCW from 17
to 23z. Winds will relax some aft 00z, but still be impactful
above 12kts until late in the period ending at 06z. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Hagenhoff
AVIATION...REV
Hazardous weather outlook, Oct 5, 3:19 PM CDT, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
319 PM CDT Thu Oct 5 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-062030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
319 PM CDT Thu Oct 5 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong northwest winds can be expected Friday, gusting to 35 to
45 mph at times.

Areas of frost are likely across western Iowa early Saturday
morning, and may be possible again early Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

Nearby

Frost Advisories in Iowa, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.